Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 31, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Apr 6, 2004, 6:10 AM CDT for Gaines County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 6, 2004, 6:10 AM CDT (11:10 UTC)
- Expired
- Apr 6, 2004, 10:15 AM CDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 104 km from the middle of the area, began a volume at 11:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 11.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 549 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 061114
FFWMAF
TXC165-061515-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
610 AM CDT TUE APR 6 2004
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GAINES COUNTY IN WEST TEXAS
* UNTIL 1015 AM CDT
* AT 604 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
SHOWERS AND THUNDERSTORMS ACROSS WESTERN GAINES COUNTY CAPABLE OF
PRODUCING FLASH FLOODING...MOVEMENT IS EAST AT 15 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
THE FAIRVIEW COMMUNITY...SEMINOLE...SEAGRAVES...LOOP... AND
HIGGINBOTHAM.
THIS AREA HAS HAD SIGNIFICANT AMOUNTS OF RAIN SINCE SATURDAY AND
THIS MORNINGS ADDITIONAL RAIN IS EXPECTED TO RESULT IN RISING WATER
LEVELS ALONG ROADS AND LOW WATER CROSSINGS.
TO REPORT FLOODING... CALL THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND AT 1 800 597 3220.
FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.
LAT...LON 3272 10301 3256 10300 3257 10225 3295 10226
3293 10303
$$1 follow-up statement
000
WGUS74 KMAF 061428
FFSMAF
TXC165-061515-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
920 AM CDT TUE APR 6 2004
...THE FLASH FLOOD WARNING FOR GAINES COUNTY HAS BEEN CANCELLED...
AT 915 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT SHOWERS HAD WEAKENED ACROSS GAINES COUNTY. RADAR ESTIMATED THAT
THE CENTRAL AND NORTHERN PORTIONS OF GAINES COUNTY RECEIVED A BROAD
AREA OF UP TO ONE HALF INCH...WITH ISOLATED AMOUNTS NEAR THREE
QUARTERS OF AN INCH WITHIN THE LAST THREE HOURS.
ALTHOUGH THE RAINFALL HAS COME TO AN END...STANDING WATER ON AREA
ROADS...AND RUNOFF WILL CONTINUE AROUND THE COUNTY THROUGH 1030 AM.
PERSONS DRIVING ON AREA ROADS SHOULD EXERCISE EXTREME CAUTION. NEVER
ATTEMPT TO CROSS A FLOODED ROADWAY.
LAT...LON 3272 10301 3256 10300 3257 10225 3295 10226
3293 10303
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 6, 5:27 AM CDT, 43 minutes earlier.
Area forecast discussion, Apr 6, 5:27 AM CDT, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 520 AM CDT TUE APR 6 2004 .UPDATE... AS UPPER LOW MOVES INTO THE SOUTHERN PLAINS...WRAP AROUND PRECIP IS PRODUCING RAIN RATES UP TO ONE INCH PER HOUR ATOP ALREADY SATURATED GROUND ACROSS GAINES...ANDREWS AND LEA COUNTIES. WILL EXTEND THE FLASH FLOOD WATCH FOR THESE COUNTIES UNTIL 10AM CDT. && .PREV DISCUSSION... WATER VAPOR DEPICTS UPPER LOW INVOF KMAF LIFTING NEWD WHILE BACK ACRS WRN NM A STRONG SHRTWV TROF IS NOTED. DEEP LAYER OMEGA FIELDS LIFTING NE AS WELL AND PRECIP COMING TO AN END ACRS CWFA. ABUNDANCE OF RESIDUAL SFC MSTR/LIGHTISH WINDS FAVORING FOG FORMATION THIS AM/TMW AM. DENSE FOG THIS AM NOT OUT OF THE QUESTION BUT FOR NOW EXPECTING CLOUD COVER TO KEEP FOG ABOVE 1/4 MILE. UPPER LOW WILL CONTINUE TO LIFT NEWD TODAY BUT EXPECT MSTR TO REMAIN IN PLACE... EXCEPT FAR W-SW. ETA SUGGEST INSTABILITY AXIS TO REMAIN ACRS SE NM THRU WRN LOW ROLLING PLAINS THIS PM WITH 7H-5H LR/S AROUND 7 C/KM. AS SUCH HAVE 20 POPS MOST AREAS N OF PECOS RIVER. WITH GROUND ALREADY SATURATED ANY STORMS THAT DO DEVELOP WILL HAVE TO BE WATCHED FOR FLOODING POTENTIAL. MOST STABLE AIR LOOKS TO BE ACRS DAVIS MTNS/BIG BEND REGION. EXPECT SUNSHINE TO BE LIMITED A GOOD PART OF THE DAY AS ANY AVAILABLE SFC HEATING WILL JUST RESULT IN MORE CLOUDS AS ABUNDANCE OF SFC MSTR IS LIFTED. WEAK FRONT TO MOVE S EARLY WED AM BEHIND UPPER LOW. AFOREMENTIONED MOISTURE LADEN UPPER LOW WILL OPEN UP AND TRANSLATE NORTHEASTWARD INTO OKLAHOMA BY EARLY WEDNESDAY. FLOW ALOFT WILL VEER TO WESTERLY BY WEDNESDAY AS DRIER MORE STABLE AIR ASSOCIATED WITH THE PASSING WEAK COLD FRONT SETTLES INTO WEST TEXAS AND SE NEW MEXICO. DOWNSLOPE WARMUP ON WEDNESDAY WILL BE ABATED SOMEWHAT BY EVAPORATIVE COOLING OF RAIN SOAKED GROUNDS DUE TO RECENT HEAVY RAINS...STILL SHOULD RESULT IN MOSTLY SUNNY SKIES AND SEASONAL TEMPERATURES ON WEDNESDAY AS THE UPPER LOW EXITS. WEATHER QUICKLY BECOMES UNSETTLED AGAIN LATE THURSDAY AND THROUGH THE WEEKEND AS NEXT SPLIT FLOW UPPER TROUGH APPROACHES WEST TEXAS FROM THE DESERT SOUTHWEST. A STRONGER COLD FRONT MOVES THROUGH THE AREA ON FRIDAY WHILE FLOW ALOFT AMPLIFIES AND A BROAD UPPER TROUGH SETTLES IN ACROSS MUCH OF THE NATION BY SATURDAY. WILL RETAIN SLIGHT CHANCES FOR RAIN LATE THURSDAY INTO THE WEEKEND...WITH THE MORE CLOUDY AND COOLER WEATHER ON SATURDAY AND SUNDAY FOLLOWING THE COLD FRONT. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 72 51 75 51 / 20 10 10 10 CARLSBAD NM 74 46 79 50 / 20 0 10 10 DRYDEN TX 79 55 83 57 / 10 0 0 10 FORT STOCKTON TX 75 55 81 57 / 10 0 0 10 GUADALUPE PASS TX 69 48 74 52 / 10 0 10 10 HOBBS NM 72 47 75 47 / 30 10 10 10 MARFA TX 69 41 73 44 / 10 0 0 10 MIDLAND INTL AIRPORT TX 72 50 75 53 / 20 0 10 10 ODESSA TX 72 50 75 53 / 20 0 10 10 WINK TX 77 54 82 54 / 20 0 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...FLASH FLOOD WATCH UNTIL 10 AM FOR ANDREWS AND GAINES COUNTIES. NM...FLASH FLOOD WATCH UNTIL 9 AM FOR LEA COUNTY. && 49/01
Hazardous weather outlook, Apr 6, 5:32 AM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 532 AM CDT TUE APR 6 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-061500- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 532 AM CDT (432 AM MDT) TUE APR 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY THUNDERSTORMS WILL REMAIN POSSIBLE TODAY NORTH OF A LINE FROM PINE SPRINGS TO BIG LAKE. THE GROUND ACROSS THIS AREA REMAINS SATURATED AND ADDITIONAL MODERATE TO HEAVY RAIN WILL QUICKLY GENERATE RUNOFF AND INCREASE THE RISK OF FLOODING AND FLASH FLOODING. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR LEA...ANDREWS...AND GAINES COUNTIES THROUGH 10 AM CDT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 8:31 PM CDT | Flash Flood Warning | MAF | Howard | 3 hr |
| Apr 5, 9:47 PM CDT | Flash Flood Warning | MAF | Mitchell | 3 hr |
| Apr 5, 10:11 PM CDT | Flash Flood Warning | MAF | Scurry | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.